Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 19, 1998, 3:07 PM EDT for Chatham County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 3:07 PM EDT (19:07 UTC)
- Expired
- Jun 19, 1998, 4:10 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:00 PM EDT | Thunderstorm Wind 50 | Savannah, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS1 KCHS 191907 RRA SVRCHS GAC051-192010- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 307 PM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 410 PM EDT * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG INTERSTATE 16 WEST OF I-95... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAVANNAH AT 325 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TJR/JGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 19, 2:00 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT FRI JUN 19 1998 NOT MUCH TIME THIS AFTERNOON AS WATCH HAS BEEN ISSUED HOURS B4 ONSET OF ANY SVR WX IN THIS CWA. LATEST MESO DISCO SUGGESTS ANOTHER BOX SHORTLY. CAE...WHATEVER POPS U WANT TNGT. SAT LOOKS DRY AS S/WV MOVES OFF CST AND FLOW BECOMES MORE WRLY TIL AFT CBRZ KICKS IN. FOR SUN...LOOKS HOT AND HUMID WITH NO BETTER THAN A SLGT CHC AFT TSRA. WITH WRLY FLOW THRU MIDDAY SAT...LIKE HI TEMPS OF MID 90S SAT. WITH MORE OF A SW FLOW SUN...LIKE LOW 90S COAST AND MID 90S INLAND. CWF...FCST IN DECENT SHAPE. WL KEEP SW WIND 15 KT AND 3 FT SEAS TNGT. WL START WITH WEST WINDS SAT AND BRING AROUND TO SW IN THE AFT. 15 KT AND 3 FT LOOKS FINE. FOR SAT NIGHT AND SUN...AM THINKING ABOUT SW WINDS 10-15 KT WITH SEAS 2 FT. CHS APT 74/94/75/94 5--1 DOWNTOWN 77/95/80/92 INLAND CTYS 72/96/74/96 SAV APT 74/97/75/97 51-1 TJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:45 PM EDT | Severe Thunderstorm Warning | CHS | Long | 65 min |
| Jun 19, 5:05 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, McIntosh | 65 min |
| Jun 19, 5:05 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham | 65 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.